New York, 2019

Flood in New York, June 20, 2019

June 20, 2019 · NWS BGM · 1 event in 1 county or zone

Slow moving low pressure, combined with an unstable and moist environment over upstate New York contributed to several more rounds of torrential rain producing thunderstorms in the area. Thunderstorms lasted for a good portion of the late morning and early afternoon, providing up to 4-5 inches of locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Slow moving low pressure, combined with an unstable and moist environment over upstate New York contributed to several more rounds of torrential rain producing thunderstorms in the area. Thunderstorms lasted for a good portion of the late morning and early afternoon, providing up to 4-5 inches of locally heavy rainfall. This led to areas of urban storm drain flooding and stream flooding. The stream gauge near Moravia exceeded major flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 20, 6:07 AM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 20, 6:07 AM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Binghamton NY
707 AM EDT Thu Jun 20 2019

.SYNOPSIS...
A low pressure system will bring more showers and thunderstorms
to the region today through this evening, with localized flash
flooding possible. Some storms may also contain gusty winds. High
pressure will take over for Friday into the weekend, with dry
weather, before the next system moves into the area on Monday.

&&

.NEAR TERM /THROUGH FRIDAY/...
415 AM Update...
While the main concern today through this evening will be
potential for flash flooding across our whole general area,
there is also the potential for a few storms this afternoon
to reach severe levels with damaging winds, mainly from the
Twin Tiers southward.

A tricky situation exists for today in terms of flash flood
potential. It is still difficult to narrow down just where flash
flooding will occur, but high potential along with some very
sensitive locations due to recent heavy rain, also makes it
challenging to rule out just about anywhere in our area. A Flash
Flood Watch has thus been hoisted areawide; today for
northwestern zones and this afternoon through evening central to
southeastern zones.

Surface low pressure is moving northeast out of the Ohio Valley
currently, and will track through Central New York. Ahead of
the low, an axis of instability associated with a warm front
will cause a wave of showers and embedded thunder. The surface
low will then track along the very slowly lifting warm front -
almost stationary - with enhanced rainfall amounts immediately
along and north of that track. A swath of 1 to 2 inches is
anticipated from the northern Finger Lakes through NY Thruway
corridor, yet localized amounts will probably occur. Meanwhile,
further south average amounts will be less since the rain will
not be as steady. However, meso-beta/low level jet vectors show
potential for backbuilding and/or training cells for a time
later today, and even after the surface front moves by there
will still be other boundaries/waves aloft that will hang back.
So despite lower averages in the south, HREF ensemble output
suggests that there will still be at least localized spots
getting 1-2 inches if not even more, and indeed parts of this
area will also be more sensitive to additional rainfall due to
recent flooding.

Precipitable water values surge to around 1.7-1.8 inches today
ahead of that low, with nearly moist-adiabatic soundings and
tall skinny convective available potential energy (CAPE). Models
if anything have trended slightly lower with CAPE; mostly under
1000 J/kg. However, there is a modest amount of deep shear,
suggesting that where destabilization occurs there will be
enough organization for at least isolated damaging winds. The
Storm Prediction Center thus has Northeast PA under a slight
risk for severe thunderstorms, with marginal risk extending a
ways into New York.

Mid to upper level waves will keep showers and embedded thunder
going into the evening for the southern zones, but threat for
excessive rainfall will diminish overnight. After humid highs
mainly in the 70s today, cool air advection will get started
tonight to push temperatures to around 55-60 degrees overnight.

Post-frontal clouds will initially be stubborn late tonight-
early Friday. However, a much drier air mass will advect in via
gusty northwesterly winds, allowing clouds to scatter out for a
good amount of sunshine especially late morning through
afternoon with highs to upper 60s-lower 70s.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
A thin ridge of high pressure across the Great Lakes will slide
across NY and PA Friday night. This fair weather feature will
control our weather through much of the weekend, bringing plenty of
sunshine and needed drying.

After a cool morning, temperatures will rise into the lower-70s
Saturday afternoon.

More seasonable temperatures are forecast for Sunday with highs in
the middle to upper-70s. A few showers could work into our far
western counties by sunset.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
A storm will rotate out of the Central Plains into the Great Lakes
region Sunday night and Monday. Thunderstorms will form Monday
across NY and PA as the storm pulls humid, unstable air across our
area.

The cyclone will carve out the upper level trough, which is forecast
to become stagnant again over the northeast. The result will be a
scattered showers and thunderstorms each day.

Temperatures are forecast to be near normal, with precipitation
above normal.

&&

.AVIATION /11Z THURSDAY THROUGH MONDAY/...
Messy aviation forecast this period with waves of showers and
thunder, as well as a generally very moist atmosphere. Low
pressure will track directly through the area this morning to
early afternoon, with steadier rain and more persistent restrictive
conditions along and north of that track. To the south, a break
in rain will occur, only the have a cold front sweep through
with a wind shift and showers/thunderstorms this afternoon. This
will then be followed by post-frontal lowering of ceilings.
Winds initially variable or light southeast, will shift
northwesterly as the low and its front pass through late today
into this evening.

Outlook...
Early Friday...Lingering post-frontal ceiling restrictions and
perhaps a spotty shower, but rapid improvement 12Z-16Z.

Midday Friday through Sunday...VFR as high pressure takes
charge; but valley fog possible late each night at KELM.

Sunday night through Monday...chance of showers and
restrictions moving in.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch from noon EDT today through late tonight for
     PAZ038>040-043-044-047-048-072.
NY...Flash Flood Watch from noon EDT today through late tonight for
     NYZ045-046-056-057-062.
     Flash Flood Watch until 6 PM EDT this evening for NYZ009-
     015>018-022>025-036-037-044-055.

&&

SYNOPSIS...MDP
NEAR TERM...MDP
SHORT TERM...DJP
LONG TERM...DJP
AVIATION...MDP
Hazardous weather outlook, Jun 20, 3:05 AM EST, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
405 AM EDT Thu Jun 20 2019

NYZ009-015>018-022>025-036-037-044-055-210815-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Tioga-
405 AM EDT Thu Jun 20 2019

...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
THIS AFTERNOON...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NYZ045-046-056-057-062-PAZ038>040-043-044-047-048-072-210815-
Chenango-Otsego-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
405 AM EDT Thu Jun 20 2019

...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE
TONIGHT...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition to the threat for flash flooding, a few storms today may
be strong to severe with damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jun 20, 8:17 AM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
917 AM EDT THU JUN 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 AM     FLOOD            MORAVIA                 42.71N  76.42W
06/20/2019                   CAYUGA             NY   911 CALL CENTER

            HOUSE FLOODED IN THE VICINITY OF 2356 ROUTE 38A IN
            MORAVIA.

&&

CJP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cayuga

When
June 20, 9:15 AM EST to 6:30 PM EST
Where
Cayuga County, 0.3 mi S of Locke to 1.34 mi ESE of Southeast Owasco
Cause
Heavy Rain
Property damage
$40,000
Reported by
River/Stream Gage
Coordinates
42.666, -76.419

The stream gauge on the Owasco Inlet near Moravia crested at 9.7 feet around 2:30 PM. This is considered major flooding and many roads and residences were flooded along Aurora Street and Route 38A.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828941.